Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 18, NWS Dodge City, KS

August 1, 1999Ellis County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 1, 1999, 10:37 PM CDT for Ellis County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1999, 10:37 PM CDT (03:37 UTC)
Expired
Aug 2, 1999, 1:35 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2709 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 020337
FFWDDC
KSC051-020635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT SUN AUG 1 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 135 AM CDT

* FLOODING CONTINUES IN SOUTHERN ELLIS AND MANY ROADS ARE
  FLOODED FROM ANTONIO TO 6 MILES SOUTH OF ANTONIO...AND WEST TO THE
  TREGO COUNTY LINE. MORE THUNDERSTORMS WILL MOVE INTO SOUTHERN ELLIS
  COUNTY BY MIDNIGHT AND FURTHER AGGRAVATE THE FLOODING.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

KRUSE/REITER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:21 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 3:21 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN AUG 1 1999

SFC OBS SHOWING EASTERLY FLOW CONTINUING ACROSS CWA WITH CLOUDS
THICKEN ACROSS THE AREA EARLY THIS AFTERNOON. PCPN ALREADY BEGINNING
TO BE DETECTED ON 88D IN THE NORTHERN COUNTIES AND JUST SOUTH OF THE
OK/KS BOARDER AT THIS TIME. 12Z DDC SOUNDING SHOWING PRECIP WATER AT
1.60. MAIN FORECAST CHALLENGE THIS AFTERNOON WILL BE POPS AND POT
FOR HEAVY RAIN OVERNIGHT.

ALL MODELS APPEAR TO BE IN SIMILAR AGREEMENT WITH GENERAL FLOW
PATTERN OVER THE NEXT 48 HOURS. ETA/AVN SEEM TO HAVE A SLIGHTLY
BETTER HANDLE OF MID LEVEL MOISTURE AND 850/700 MB FEATURES. AS A
RESULT WILL LEAN TOWARDS THESE SOLUTIONS THIS AFTERNOON.

UPSLOPE FLOW WILL CONTINUE TO POOL MOISTURE OVER WESTERN SECTIONS OF
CWA THIS EVENING. S/W WHICH WAS ALSO EVIDENT FROM W/V LOOP WILL MOVE
NORTH INTO EASTERN CO/WESTERN KS EARLY TONIGHT. BEST DIFFLUENCE ALOFT
WILL BE OVER WESTERN SECTIONS OF KANSAS TONIGHT WITH BEST 850 MB
TADV AND MOISTURE CONVERGENCE PRESENT HERE AS WELL...CAN NOT RULE
OUT BRIEF HEAVY RAIN FROM A SOME OF THE STORMS WHICH WILL DEVELOP.
SO WITH THIS IN MIND PLUS 12Z DDC PRECIP WATER...FFG AND LAST NIGHTS
RAINFALL WILL GO WITH FFA FOR OUR WESTERN AND NORTHERN COUNTIES
TONIGHT. POPS WILL REFLECT THIS AS WELL WITH CAT POPS IN THE
NORTHWEST AND TAPER OFF TO 30 IN THE SE WHERE WEAKER FORCING WILL BE
PRESENT.

WEAK NW FLOW DEVELOPS ALOFT ON MONDAY AS A SERIES OF WEAK VORT LOBES
MOVE ALONG THIS FLOW MONDAY INTO TUESDAY. ALL MODELS INDICATE
THIS...HOWEVER DIFFER ON TIMING. SFC UPSLOPE FLOW CONTINUES WITH LOW
AND MID LEVEL MOISTURE REMAINING OVER CWA. AS A RESULT SHOULD HAVE
PLENTY OF CLOUDS AGAIN EARLY WITH BREAKS DEVELOPING DURING THE
AFTERNOON. SFC MOISTURE REMAINS IN PLACE ACROSS THE CWA SO AS NEXT
S/W APPROACHES LATE IN THE DAY MAY HAVE SOME LATE AFTERNOON
SHRA/TS...MAINLY OVER THE NW. WILL THEREFORE KEEP CHC OF PCPN GOING
IN MOST OF THE CWA DURING THE DAY AND ACROSS ALL THE CWA MONDAY
NIGHT.

SHOULD HAVE A FEW MORE BREAKS OF SUNSHINE ON TUESDAY THAN ON MONDAY
SO TEMPS SHOULD BE SOME WHAT WARMER. SFC WINDS BECOMING MORE
SOUTHERLY WITH HINTS OF LEE TROF BEGINNING TO REDEVELOP. 850 TEMPS
INDICATING SOME COOLER AIR WILL STILL BE IN PLACE IN PARTS OF CWA
DURING THE DAY. MOISTURE WAS SLIGHTLY LESS...EXCEPT IN THE WEST NEAR
LEE TROF. WILL THEREFORE MENTION SLIGHT CHC HERE TUESDAY BUT LEAVE
REMAINDER OF CWA PCPN FREE AT THIS TIME.

FWC AFTERNOON TEMPS FOR MON AND TUES SEEMS REASONABLE GIVEN CLOUD
COVER SO WILL NOT STRAY FAR. WILL GO A LITTLE WARMER FOR TONIGHTS
LOW GIVEN MOISTURE POOLING BEHIND SFC BOUNDARY.

EXTENDED DISCUSSION...
LITTLE CHANGE FROM YESTERDAY WITH NORTHWEST FLOW BECOMING MORE
ESTABLISHED THROUGH THE PERIOD.  UPPER SHORT WAVES SHOULD SLIDE
SOUTHEASTWARD THROUGH CWA EVERY 24-36 HOURS.  CHANCES FOR PRECIP
NEARLY EVERY DAY...WITH LOWER LEVEL FLOW BECOMING LESS AND LESS
UPSLOPE AS FRIDAY THROUGH SUNDAY PERIODS PROGRESSES.  THUS...WILL
ONLY GO WITH SLIGHT CHANCE THEN AND BETTER CHANCES TUESDAY NIGHT
THROUGH THURSDAY.  HIGH TEMPERATURES LOOK TO VARY QUITE A BIT FROM
SOUTHEAST TO WEST ACROSS CWA.  LOW TEMPS RANGE SHOULD NOT BE NEARLY
AS WIDE THROUGH THE PERIOD.

COORD...GLD...ICT...PUB

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 066/083 064/088 065 623
GCK 065/083 064/087 065 843
EHA 067/085 064/089 062 733
LBL 067/083 064/088 063 623
HYS 065/082 062/087 064 643
P28 070/090 068/090 067 323

.DDC...FFA TONIGHT KSZ030-031-043>046-061>063-074-075-084-085-.
FLASH FLOOD WATCH TONIGHT NORTHWEST OF A LINE FROM HUGOTON TO GARDEN
CITY TO LA CROSSE.

RB/BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:53 PM CDTSevere Thunderstorm WarningDDCClark47 min
Aug 2, 2:13 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 2, 5:59 AM CDTFlash Flood WarningDDCGray, Meade3 hr
Aug 2, 8:12 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 2, 8:58 AM CDTFlash Flood WarningDDCGray, Meade3 hr
Aug 2, 12:22 PM CDTFlash Flood WarningDDCGray, Meade4 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.